Missouri, 2005

Damaging Wind in Missouri, August 18, 2005

August 18, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 1:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 1:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU AUG 18 2005

.DISCUSSION...

STORMS WERE DEVELOPING OVER OUR NORTH CENTRAL ZONES EARLY THIS
MORNING FROM STOCKTON NORTHWARD TOWARD WARSAW...ALONG AN AREA OF
WEAK CONVERGENCE THAT EXTENDS NORTHWEST INTO KC METRO...AND AHEAD OF
APPROACHING SHORTWAVE OVER THE CENTRAL PLAINS. LATEST IR SATELLITE
SHOWS SOME CLOUD TOP COOLING SO SHOULD SEE STORMS INTENSIFY A BIT.
HOWEVER WITH STORMS MOVING INTO AREA OF LOWER CAPE AND
MOISTURE...DONT EXPECT THEM TO GET TOO OUT OF HAND.

MAIN CONCERNS FOR TODAY AND FRIDAY WILL BE CHANCES FOR THUNDERSTORMS
AND HEAT. THEREAFTER WILL FOCUS ON FROPA SATURDAY AND RESULTING COOL
DOWN EARLY NEXT WEEK.

ETA MODEL SOUNDINGS...WHICH INITIALIZED WELL OFF THE 00Z KSGF
SOUNDING...CONTINUE TO SHOW VERY UNSTABLE CONDITIONS DURING THE
AFTERNOON THURS/FRI WITH STEEPENING MID LEVEL LAPS RATES THROUGH
SATURDAY MORNING. MID LEVEL FLOW GETS STRONGER TODAY WITH SOME
WEAKENING AS UPPER RIDGE BUILDS OVER THE AREA ON FRIDAY. WILL CARRY
CHANCE POPS OVER EASTERN ZONES TODAY...BACK OFF POPS TONIGHT AND
BRING SLIGHT CHANCES IN FRIDAY. ONCE COLD FRONT APPROACHES AREA
FRIDAY NIGHT AND SATURDAY WILL RAISE POPS BACK INTO CHANCE CATEGORY.

850 TEMPERATURES IN THE LOWER TO MID 20S C TODAY/FRIDAY SHOULD MIX
DOWN WITH SURFACE TEMPS RISING TO THE MID TO UPPER 90S ACROSS THE
REGION. WITH DEWPOINT TEMPS EXPECTED TO REMAIN IN THE LOWER
70S...HEAT INDICES COULD EXCEED 100 DEGREES...ESPECIALLY NORTHWEST
OF THE OZARK PLATEAU. STILL ENOUGH UNCERTAINTY WITH RESPECT TO CLOUD
COVER/STORM COVERAGE TO KEEP FROM ISSUING AN ADVISORY. HOWEVER WILL
CONTINUE TO MENTION IN HWO.

STILL LOOKS LIKE A GOOD COOL DOWN BEHIND FROPA ON SATURDAY. MID 80S
MAY STILL BE TOO WARM FOR HIGHS SUNDAY/MONDAY. WILL LET LATER SHIFTS
ANALYZE TRENDS BEFORE MAKING ANY MAJOR ADJUSTMENTS.

TERRY
&&

.AVIATION...

06Z TAFS...ONLY CONCERNS FOR THE NEXT 6 HOURS DEALS WITH LOW LEVEL
WIND SHEAR FOR MAINLY KJLN FORECAST AS SOUTHEAST KANSAS WIND
PROFILER ALREADY AT 30KTS ABOVE THE SURFACE. WILL CONTINUE TO
MONITOR...AND WILL AMEND TAF IF CONDITIONS WORSEN.
OTHERWISE...THUNDERSTORM ACTIVITY SHOULD REMAIN NORTH OF THE
TERMINAL FORECAST SITES THROUGH THE PERIOD. FOG SHOULD NOT BE A
PROBLEM THIS MORNING AS ENOUGH MIXING HAS DEVELOPED WITH THE LOW
LEVEL JET.

JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 17, 8:32 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 PM CDT WED AUG 17 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
932 PM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  THUNDERSTORMS MAY REDEVELOP AFTER MIDNIGHT...MAINLY NORTH AND WEST
  OF INTERSTATE 44. ORGANIZED SEVERE STORMS ARE NOT EXPECTED...BUT
  LOCALLY HEAVY RAIN IS POSSIBLE.

  IN ADDITION...AREAS GENERALLY EAST OF HIGHWAY 65 WILL SEE AREAS OF
  FOG DEVELOP TONIGHT WITH FOG BECOMING LOCALLY DENSE. FOG COULD
  REDUCE VISIBILITIES TO LESS THAN A HALF MILE IN SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS PORTIONS OF THE
  OUTLOOK AREA THURSDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE
  POSSIBLE IN THE AFTERNOON AND EVENING...MAINLY OVER CENTRAL
  MISSOURI CLOSER TO A SURFACE FRONT NORTH OF THE AREA. ISOLATED
  SEVERE STORMS WILL BE POSSIBLE IF ENOUGH INSTABILITY CAN DEVELOP
  DURING THE AFTERNOON HOURS. THE MAIN HAZARD WITH THESE STORMS WILL
  BE DAMAGING WINDS.

  A FRONT WILL BRIEFLY STALL JUST NORTH OF THE OUTLOOK AREA ON
  FRIDAY BEFORE PUSHING SOUTH OF THE REGION SATURDAY. SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT THROUGH SATURDAY.

  HEAT INDEX VALUES WILL RISE ABOVE 100 DEGREES THURSDAY AND
  FRIDAY...DURING THE MID TO LATE AFTERNOON HOURS IN ADVANCE OF THE
  FRONT. COOLER WEATHER IS EXPECTED FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/IZZI

The radar

The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
August 18, 4:00 AM CST
Where
Miller County, 1 mi N of Eldon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -92.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470091.